Is It Safe To Take Ibuprofen With Zoloft?

Is It Safe To Take Ibuprofen With Zoloft?

Question

Can I take ibuprofen if I am taking Zoloft 50mg daily? I know there is a risk for stomach bleeding, but my physician recommended an NSAID for lower back pain. She was going to do a Toradol shot, but I wanted to try ibuprofen first.

Asked by Nolan On Feb 27, 2019

Answered by
Medical Content Reviewed By PharmacistAnswers Staff

On Mar 02, 2019
Two PIlls Shaped As Arrow

There is an interaction between Zoloft (sertraline) and ibuprofen, but they are sometimes used together safely for short periods of time. Many studies suggest that intermittent use is safe for most (but not all) people.

The issue with combing Zoloft, an SSRI (selective serotonin reuptake inhibitor) and ibuprofen, an NSAID (non-steroidal anti-inflammatory drug), is that taking both for extended periods of time can increase the risk of stomach irritation and bleeding (particularly GI bleeds).

Whether or not they can (or should) be used together depends on several factors, including:

  • Your specific medical situation
  • Risk factors for bleeding episodes (e.g. age, other medications)
  • Other conditions you may have (e.g. peptic ulcer disease)

Be sure to discuss with your doctor the use of ibuprofen before you take it if you are also on Zoloft.

Increased Bleeding

Both ibuprofen and Zoloft have antiplatelet effects. Therefore, the use of them together potentiates the blood thinning effect, increasing the risk of bleeding episodes.

Adding to the combined antiplatelet effect of taking both drugs together, NSAIDs also inhibit the formation of prostaglandins, which, among other things, helps to protect the lining of the stomach.

Altogether, the antiplatelet effect of the drugs, combined with decreased stomach protection, causes an overall increase in gastrointestinal bleeds.

What Do The Studies Say?

One of the largest studies on the risk of bleeding with SSRI use, published in JAMA Internal Medicine, found that the use SSRIs (like Zoloft) alone increased the risk for gastrointestinal bleeding 3.6-fold. When combined with an NSAID, like ibuprofen, the risk jumped significantly, more than 12-fold. The study concluded:

"Selective serotonin reuptake inhibitors increase the risk of upper GI bleeding, and this effect is potentiated by concurrent use of nonsteroidal anti-inflammatory drugs or low-dose aspirin, whereas an increased risk of upper GI bleeding could not be attributed to other types of antidepressants."

Another study, published in Clinical Gastroenterology and Hepatology, analyzed the risk of GI bleeds associated with SSRI use in more than one million individuals.

Like the previously mentioned study, this one also found an increased risk, but to a smaller degree (about a 1.55-fold increase in risk). The study also made note that taking acid-suppressing drugs can decrease the risk of bleeds significantly. It concluded:

"SSRI use was associated with an almost 2-fold increase in the risk of developing UGIB [upper gastrointestinal bleed], especially among patients at high risk for GI bleeding (concurrent use of nonsteroidal anti-inflammatory or antiplatelet drugs). This risk might be reduced significantly by concomitant use of acid-suppressing drugs."

Although it is well established that SSRI drugs alone increase the risk of GI bleeds and that the use of NSAIDs only increases that risk, short-term use of both may be relatively safe and prescribed by your doctor.

In your situation, taking Zoloft, be sure to ask your doctor before combining it with ibuprofen. A Toradol (another NSAID) injection may be slightly safer since you are avoiding the GI tract, but it still can increase bleeding risk. The key point with Toradol is that you wouldn't be receiving it every day, but would be using it intermittently, thus decreasing the risk of adverse effects when combined with Zoloft.

What To Look For

If you do combine an NSAID like ibuprofen with Zoloft, it is important to watch for signs and symptoms of bleeding. These include:

  • Black, tarry stools
  • Darkened urine
  • Spitting up blood or material that looks like coffee grounds
  • Unusual bruising or bleeding, especially from the gums

Answer Summary

Combined use of NSAIDs, like ibuprofen and SSRIs, like Zoloft, increase the risk of stomach bleeds. Short-term and intermittent use may be safe for some individuals, but you should speak with your doctor first before combining them.

References
  • Elsevier ClinicalKey: Sertraline Monograph (Accessed 2/24/19)
  • Elsevier ClinicalKey: Ibuprofen Monograph (Accessed 2/24/19)
  • Is combined use of SSRIs and NSAIDs associated with an increased risk of starting peptic ulcer treatment? PubMed
  • Prescribing NSAIDs to patients on SSRIs: possible adverse drug interaction of importance to dental practitioners. PubMed
  • Combined use of NSAIDs and SSRIs increases the risk for gastrointestinal adverse effects. PubMed
  • Inflammation and depression: combined use of selective serotonin reuptake inhibitors and NSAIDs or paracetamol and psychiatric outcomes. PubMed
  • Use of selective serotonin reuptake inhibitors and risk of upper gastrointestinal bleeding: a systematic review and meta-analysis. PubMed
  • Use of selective serotonin reuptake inhibitors and risk of upper gastrointestinal tract bleeding: a population-based cohort study. PubMed

About the Pharmacist

Dr. Brian Staiger Pharm.D

Dr. Brian Staiger is a licensed pharmacist in New York State and the founder of PharmacistAnswers.com. He graduated from the University At Buffalo with a Doctor Of Pharmacy degree in 2010. He has been featured in several publications including the Huffington Post as well as a variety of health and pharmacy related blogs. Please feel free to reach out to him directly if you have any questions or want to connect! [email protected]; Office: 716-389-3076

Comments

Recent Questions